Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 4:41 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 31, 2017, 5:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:46 PM EDT | TSTM WND DMG | 5 Nne Camden, SC | SHERIFF DISPATCH REPORTED A TREE DOWN ALONG LOCKHART ROAD NEAR BUTTERNUT LANE. |
| Aug 31, 4:52 PM EDT | TSTM WND DMG | 6 Nne Camden, SC | SHERIFF DISPATCH REPORTED TREES DOWN IN THE VICINITY OF SANDERS CREEK ROAD AND LOCKHART ROAD. |
| Aug 31, 4:54 PM EDT | TSTM WND DMG | 9 Sse Kershaw, SC | SHERIFF DISPATCH REPORTED TREES DOWN IN THE VICINITY OF OLD GEORGETOWN ROAD AND LOCKHART ROAD. |
| Aug 31, 4:55 PM EDT | TSTM WND DMG | 10 Wsw Bethune, SC | SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE INTERSECTION OF LAKE ELLIOTT ROAD AND OLD GEORGETOWN ROAD. |
| Aug 31, 5:15 PM EDT | TSTM WND DMG | 1 Wnw Bethune, SC | SHERIFF DISPATCH REPORTED A TREE DOWN ON PINE DRIVE NEAR THE TOWN OF BETHUNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
074
WUUS52 KCAE 312041
SVRCAE
SCC055-061-312145-
/O.NEW.KCAE.SV.W.0189.170831T2041Z-170831T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
441 PM EDT THU AUG 31 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Lee County in central South Carolina...
East central Kershaw County in central South Carolina...
* Until 545 PM EDT
* At 441 PM EDT, a severe thunderstorm was located near Camden,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camden and Bethune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3426 8024 3425 8067 3441 8067 3448 8033
3443 8033 3438 8028 3436 8029 3435 8027
TIME...MOT...LOC 2041Z 254DEG 21KT 3431 8061
HAIL...1.00IN
WIND...60MPH
$$
awp1 follow-up statement
686
WWUS52 KCAE 312129
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
529 PM EDT THU AUG 31 2017
SCC055-061-312145-
/O.CON.KCAE.SV.W.0189.000000T0000Z-170831T2145Z/
Lee SC-Kershaw SC-
529 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN LEE AND EAST CENTRAL KERSHAW COUNTIES...
At 528 PM EDT, a severe thunderstorm was located near Clyde, or 11
miles north of Bishopville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. County Officials reported trees down
west of Cassatt.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bethune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3426 8024 3427 8055 3443 8053 3448 8033
3443 8033 3438 8028 3436 8029 3435 8027
TIME...MOT...LOC 2128Z 254DEG 21KT 3439 8029
HAIL...1.00IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 230 PM EDT Thu Aug 31 2017 .SYNOPSIS... Shower and thunderstorm chances will continue through the end of the week as the remnants of TS Harvey bring increasing moisture to the region. Drier air will filter into the region by late in the Holiday weekend with temperatures near normal. A cold front will approach from the west around the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... The remnants of Tropical Storm Harvey will lift from the lower Mississippi River Valley toward the Tennessee River Valley bringing increased moisture. A warm front over central GA this afternoon will lift north across the area tonight. Already seeing moderate instability over the CSRA into the Central Midlands. Mid-level short wave energy combined with moderate instability and Precipitable water values between 2.0 and 2.3 inches allowing convection to develop this afternoon. Scattered to numerous showers and thunderstorms are expected into the evening. Could see a few severe storms...especially across the southern Midlands and CSRA where instability and shear is greatest. Damaging winds appear to be the main threat. An isolated tornado threat cannot be ruled out. Afternoon temperatures will peak in the lower 80s north to near 90 south. Scattered showers and thunderstorms are expected to continue through the early portions of tonight, before becoming more isolated late tonight. With the energy associated with the remnants of Harvey rotating around the eastern side of the low, and with a weak warm front lingering across the Midlands overnight...can not rule out a few strong storms tonight, especially over the western portions of the forecast area. Overnight lows will be in the lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... On Friday, the remnants of Harvey will push mainly over the TN Valley, while a cold front begins pushing southward towards the forecast area through the day. With the increased shear along the front as it moves into the area, expect another round of stronger storms to develop during the afternoon hours. There is a risk of severe storms during the afternoon and evening hours. The latest Day 2 severe weather outlook from SPC has much of the northern half of the state in Slight Risk with the rest of the state in Marginal Risk for Friday. The cold front should move through the area late Friday night, with storms still possible along the front. Some drier air may begin filtering into the area from the west late Friday night. Temperatures Friday will range from the lower to middle 80s north to near 90 across the southern Midlands and CSRA. most of the area in warm sector. Readings on Friday night slightly cooler with temperatures in the upper 60s to lower 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Drier airmass moving into the area behind the cold front on Saturday will allow for diminished rain chances as the day goes on. Dry weather expected to continue into Tuesday as high pressure settles into the region. Latest GFS indicating moisture return on Wednesday into Thursday ahead of the next upper system. Temperatures generally close to normal Saturday through Wednesday, and a little below normal Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered convection expected to increase in coverage into the evening as the area of storms over GA moves east into the CSRA and Midlands. Have indicated tempo at all TAF sites through 01/00Z. Should see convection decreasing after sunset as instability weakens...though at least isolated convection is possible overnight. Models indicate potential for stratus with MVFR/IFR conditions to develop overnight...then improving to VFR by late morning. Scattered to numerous showers and thunderstorms should once again develop Friday afternoon. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected across the area Friday afternoon into Saturday as the remnants of Harvey lifts north from the TN Valley into the Ohio River Valley. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 350 AM EDT Thu Aug 31 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 350 AM EDT Thu Aug 31 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms this afternoon and tonight may bring strong winds and brief heavy rainfall to the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms remain possible on Friday as the remnants of Harvey move north of the area, and a cold front moves southward. Isolated severe storms with strong winds and heavy rainfall will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 31, 3:50 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 NNW HARLEM 33.43N 82.32W
08/31/2017 COLUMBIA GA LAW ENFORCEMENT
COLUMBIA COUNTY SHERIFF REPORTED TREE IN
ROADWAY AT N. FAIRFIELD DRIVE AND SAWDUST
ROAD IN HARLEM.
&&
RCSpecial weather statement, Aug 31, 4:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
402 PM EDT THU AUG 31 2017
SCZ015-021-022-312100-
Fairfield-Lancaster-Kershaw-
402 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD...
SOUTHERN LANCASTER AND CENTRAL KERSHAW COUNTIES...
At 402 PM EDT, a strong thunderstorm was located over Winnsboro,
moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Winnsboro, Kershaw, Heath Springs, Ridgeway and Winnsboro Mills.
LAT...LON 3469 8053 3432 8042 3427 8110 3448 8113
3455 8094 3454 8088 3457 8087
TIME...MOT...LOC 2002Z 251DEG 22KT 3438 8104
CJRLocal storm report, Aug 31, 4:21 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG 2 WNW NEW ELLENTON 33.44N 81.72W
08/31/2017 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN
NEAR THE INTERSECTION OF DRY BRANCH ROAD AND
CHIME BELL CHURCH ROAD.
&&
LCVLocal storm report, Aug 31, 4:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 3 WSW GROVETOWN 33.44N 82.25W
08/31/2017 COLUMBIA GA LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN ALONG
OLD LOUISVILLE ROAD AND YOUNG DRIVE.
&&
LCVSpecial weather statement, Aug 31, 4:26 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
426 PM EDT THU AUG 31 2017
SCZ027-030-312100-
Lexington-Aiken-
426 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON AND
NORTHEASTERN AIKEN COUNTIES...
At 425 PM EDT, a strong thunderstorm was located 10 miles north of
Aiken, moving east at 35 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Wagener.
LAT...LON 3355 8165 3377 8171 3379 8169 3389 8130
3366 8124
TIME...MOT...LOC 2025Z 255DEG 32KT 3368 8167
CJRSpecial weather statement, Aug 31, 4:29 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT THU AUG 31 2017
SCZ031-036>038-312115-
Orangeburg-Calhoun-Clarendon-Sumter-
429 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...WEST
CENTRAL CLARENDON...SOUTHWESTERN SUMTER AND NORTH CENTRAL ORANGEBURG
COUNTIES...
At 429 PM EDT, a strong thunderstorm was located near Brookdale,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Brookdale, St. Matthews, Summerton, Elloree, Pinewood, Cameron,
Wilkinson Heights and Wedgewood.
If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3360 8029 3348 8083 3360 8091 3376 8069
3377 8066 3376 8066 3375 8064 3375 8061
3379 8060 3381 8060 3381 8061 3389 8051
TIME...MOT...LOC 2029Z 245DEG 25KT 3356 8079
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Aug 31, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 37 min |
| Aug 31, 4:02 PM EDT | Special Weather Statement | CAE | Kershaw | 58 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 34 min |
| Aug 31, 4:29 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
| Aug 31, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 54 min |
| Aug 31, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 48 min |
| Aug 31, 5:14 PM EDT | Special Weather Statement | CAE | Bamberg | 46 min |
| Aug 31, 5:33 PM EDT | Special Weather Statement | CAE | Clarendon | 57 min |
| Aug 31, 6:17 PM EDT | Special Weather Statement | CAE | Clarendon | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.